Tornadoes · United States · Texas · 2004
F0 tornado, Willow City, Texas, November 16, 2004
This F0 tornado ran 0.1 miles across Gillespie County on November 16, 2004, touching down at 7:10 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 16, 2004
- Touchdown
- 7:10 PM CST (01:10 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Gillespie County
- Touchdown point
- 30.400, -98.700
- Lift-off point
- 30.400, -98.700
- Record number
- 1058
What the Weather Service recorded
A second Gillespie County tornado was reported by the Sheriff's Department to have struck the community of Willow City near 1910CST. It was about 20 yards wide and was on the ground for less than short-lived and caused minor damage to some trees before lifting and dissipating. It was rated F0 on the Fujita Scale.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS EWX issued a tornado warning for this county at 00:46 UTC, 24 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:21 UTC | 00:45 UTC | Tornado Warning | EWX |
| 00:22 UTC | 04:15 UTC | Flash Flood Warning | EWX |
| 00:46 UTC | 01:30 UTC | Tornado Warning | EWX |
| 03:59 UTC | 08:00 UTC | Flash Flood Warning | EWX |
| 07:48 UTC | 09:45 UTC | Flash Flood Warning | EWX |
| 09:43 UTC | 15:00 UTC | Flash Flood Warning | EWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 2:30 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Nov 16, 2:30 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 230 PM CST TUE NOV 16 2004 .DISCUSSION... CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE DETERMINED ON WEDNESDAY. MODEL GUIDANCE.... THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE... RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST. FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY. PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE. TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR TWO. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 73 58 73 / 90 80 60 10 AUSTIN BERGSTROM INTL AIRPORT 64 74 59 75 / 90 80 60 10 DEL RIO INTL AIRPORT 62 74 58 76 / 90 50 30 0 SAN ANTONIO INTL AIRPORT 65 74 59 75 / 90 80 60 0 && .EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON. &&
Hazardous weather outlook, Nov 16, 5:37 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 537 AM CST TUE NOV 16 2004 TXZ171>173-183>194-202>209-217>225-228-171200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 537 AM CST TUE NOV 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS THROUGH TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO BECOME SEVERE. FLASH FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35 CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.
In the hours before
Local storm report, Nov 16, 2:37 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD DEL RIO 29.38N 100.90W
11/16/2004 VAL VERDE TX TRAINED SPOTTER
BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.
&&
DCLocal storm report, Nov 16, 3:59 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0346 PM FLASH FLOOD BRACKETTVILLE 29.32N 100.41W
11/16/2004 KINNEY TX LAW ENFORCEMENT
SEVERAL ROADS CLOSED COUNTYWIDE.
&&
DCSpecial weather statement, Nov 16, 4:43 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 443 PM CST TUE NOV 16 2004 TXZ171>173-186>194-204>209-219>225-170200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR- LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON- 443 PM CST TUE NOV 16 2004 ...BRIEF FUNNEL CLOUDS POSSIBLE ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THE REMAINDER OF THIS AFTERNOON INTO THE EVENING HOURS. DUE TO LOWER LEVEL WIND PROFILES...FUNNEL CLOUDS MAY DEVELOP...HOWEVER...THEY WILL BE SHORT-LIVED. THERE IS A SLIGHT CHANCE THEY MAY TOUCHDOWN BRIEFLY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Nov 16, 6:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 1 W BEE CAVE 30.31N 97.97W
11/16/2004 F0 TRAVIS TX LAW ENFORCEMENT
SO REPORTED TORNADO 1SW EMMA LONG METROPOLITAIN PARK OFF
OF FM 2244. TREES REPORTED DOWN.
&&
JPBLocal storm report, Nov 16, 6:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM TORNADO 13 W FREDERICKSBURG 30.27N 99.09W
11/16/2004 F0 GILLESPIE TX LAW ENFORCEMENT
SO IN GILLESPIE CO REPORTED TOR ON GROUND 13W OF
FREDERICKSBURG NEAR HWY 290 MOVING NW TOWARDS DOSS.
&&
JPBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDRT), 00:00Z
1.2 hours before the tornado, 236 km from the path. November 17, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -55875 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Del Rio, TX (KDRT), 12:00Z
10.8 hours after it, 236 km from the path. November 17, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -107 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Fredericksburg/Gillespie County (T82), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:25 UTC | 69.8 | 66.2 | 120° 5 kt | 1019.6 | ||
| 00:05 UTC | 69.8 | 66.2 | 180° 4 kt | 1020 | ||
| 00:45 UTC | 62.6 | 59 | 270° 14 kt | 19 | 1021.3 | |
| 01:05 UTC | 60.8 | 59 | 250° 5 kt | 16 | 1022.4 | |
| 01:25 UTC | 60.8 | 59 | 280° 5 kt | 1022 | ||
| 01:45 UTC | 60.8 | 59 | 240° 3 kt | 1022.4 | ||
| 02:05 UTC | 60.8 | 59 | 310° 5 kt | 1022.4 | ||
| 02:25 UTC | 60.8 | 59 | 330° 3 kt | 1022.7 | ||
| 03:05 UTC | 59 | 57.2 | 80° 3 kt | 1022.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Austin/San Antonio radar (KEWX), 101 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 16, 2004
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 16 | 4:52 PM CST | F0 | Travis, TX | 0.5 | 100 | |||
| November 16 | 6:40 PM CST | F0 | Bexar, TX | 0.1 | 20 | |||
| November 16 | 6:43 PM CST | F0 | Gillespie, TX | 2.0 | 100 | |||
| November 16 | 7:23 PM CST | F0 | Bexar, TX | 0.1 | 20 | |||
| November 16 | 7:27 PM CST | F0 | Bexar, TX | 0.1 | 20 | |||
| November 16 | 8:20 PM CST | F0 | Blanco, TX | 7.0 | 200 | |||
| November 16 | 8:40 PM CST | F1 | Blanco, TX | 12.0 | 300 | |||
| November 16 | 9:00 PM CST | F1 | Comal, TX | 0.8 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.